Alternating Pred Taper Question

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

ErinD
Regular Member


Date Joined Jul 2008
Total Posts : 94
   Posted 11/10/2008 11:18 AM (GMT -6)   
My doctor has been trying to get me off of prednisone for a long time now but i have become steroid dependant.  He has put me on 6-MP to try and help with  my taper and i have been on 6-MP for 3 months now (while being on my 'safe' level of prednisone of 10mg).  I say 'safe' because when i taper as soon a i go below 10mg i start to get flare symptoms. 
 
The 6-MP makes me feel lousey and it is messing up my liver numbers (they are keeping a close eye on them and making sure there is no damage being caused) but i am sticking to it because i want so badly to be off of prednisone. 
 
My doctor has started to try and taper me off of the prednisone by alternating 10mg one day with 5mg the next.  Here is my question....I am finding on my 5mg days, i feel awful.  I have a lot of pain, cramping, increased urgency, increased BM's and loose/mucus stools to outright watery diarrhea...when i am on my 10mg, they are better....can prednisone really be that quick to react in my body or is this all in my head?????  In the past when i had flares, i would find that the prednisone would take care of it within 24 hours....
 
I tried to get an appointment with my doctor sooner (i have one 12/15 and he told me to continue this 10/5 alternate until then) but i can't get in any sooner.  Is this normal or should i be concerned???

Thanks,
Erin
Diagnosed with UC 3/2008
10mg Prednisone
75mg 6-MP
Calcium + Vit D
Probiotics
Entocort 9mg daily
800mg Asacol 3X daily


glamourgirl
Regular Member


Date Joined Apr 2008
Total Posts : 460
   Posted 11/10/2008 11:28 AM (GMT -6)   
I'm not sure if this will help, but have you tried dividing up the doses of prednisone?  Instead of taking all 5 mgs. once a day, maybe you can take it twice a day (2.5 mgs 2x day).  When I take prednisone, I have to divide my doses throughout the day because as soon as it starts to get "low" in my system, I start getting UC symptoms again.  My doctor thinks I'm crazy but it's the only way I can take Prednisone.  I often divide it up into 3 or 4 doses a day instead of once or twice a day.
Female, Age 37
 
Diagnosed w/c.diff 7/02 when pregnant w/1st and only child during 2nd trimester(wasn't on antibiotics)
C.diff flare within weeks of delivering baby 1/03
Diagnosed with UC 2/03
_____________________________________________________________
Current Meds:
75mg 6-MP
Entocort
Cortenema as needed
Ferrex Forte
Acidophillus
Sacchromyces Boulardii 


ErinD
Regular Member


Date Joined Jul 2008
Total Posts : 94
   Posted 11/10/2008 11:59 AM (GMT -6)   

Glamourgirl,

Thank you for your advice, we sound very similar in our medications and it makes me feel better that prednisone CAN affect my body as quickly as it does.  I am definitely going to try doing that on my 5mg days to see if that makes a difference.

-Erin


Diagnosed with UC 3/2008
10mg Prednisone
75mg 6-MP
Calcium + Vit D
Probiotics
Entocort 9mg daily
800mg Asacol 3X daily


Beth75
Veteran Member


Date Joined Jul 2007
Total Posts : 2148
   Posted 11/10/2008 12:00 PM (GMT -6)   
maybe try tapering down by 2.5 mg every other day...take 10 one day and 7.5 the next. Going very slow might be a good thing. For me when I taper I get recurring symptoms after a couple of days and then they go away. I tried tapering my dose every two weeks by 2.5mg. I had to go back up to 10 for my kidneys but I think aza is not working for me. I am bummed.
Beth, 33 ~ hoping to taper pred successfully, wish me luck!
Major Flare Sept/Oct 07.  Flare May 08 (from aspirin?).
UC dx'd 03/00 Proctosigmoiditis; Pancolitis since 09/07
Azathioprine 200mg 1xday nightly; Calcium and Vit D 500mg 3xday, Multi Vit, Folic Acid 400mg 2xday, Prilosec, Probiotics.
Minimal Change Disease (Kidney Disorder) dx'd 09/07. Close to remission since 9/08.
Prednisone 10mg 1xday, Lipitor 10mg 1xday, Diovan 160mg 2xday. Tekturna 300mg 1xday, Fosomax 70mg 1xweek. MCD may be from hypersensitivty to 5ASA drugs.  Do you have edema? If so, check your blood protien level!
 

New Topic Post Reply Printable Version
Forum Information
Currently it is Tuesday, April 24, 2018 9:58 AM (GMT -6)
There are a total of 2,955,031 posts in 324,173 threads.
View Active Threads


Who's Online
This forum has 162209 registered members. Please welcome our newest member, paeonia.
396 Guest(s), 12 Registered Member(s) are currently online.  Details
Michelejc, logoslidat, Injector, Gear, peterusa, Scaredy Cat, samster, Acheybody, 142, FLBeachgal, straydog, iPoop